Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 251, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 20, 2017, 7:19 PM CDT for Greene County, Guthrie County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 7:19 PM CDT (00:19 UTC)
- Expired
- Jul 20, 2017, 8:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:20 PM CDT | HAIL 0.88 | Bayard, IA | |
| Jul 20, 7:30 PM CDT | HAIL 1 | Bayard, IA | QUARTER SIZE HAIL STARTED AROUND 7:30PM AND IS ONGOING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2063 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
699
WUUS53 KDMX 210019
SVRDMX
IAC073-077-210100-
/O.NEW.KDMX.SV.W.0251.170721T0019Z-170721T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
719 PM CDT THU JUL 20 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Greene County in west central Iowa...
Northeastern Guthrie County in west central Iowa...
* Until 800 PM CDT.
* At 719 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Coon Rapids to near Lake Panorama,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake Panorama, Bayard, Bagley, Yale and Springbrook State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4193 9440 4174 9435 4175 9450 4190 9463
4191 9463
TIME...MOT...LOC 0019Z 267DEG 7KT 4188 9456 4181 9449
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg2 follow-up statements
938
WWUS53 KDMX 210036
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
736 PM CDT THU JUL 20 2017
IAC073-077-210100-
/O.CON.KDMX.SV.W.0251.000000T0000Z-170721T0100Z/
Greene IA-Guthrie IA-
736 PM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN GREENE AND NORTHEASTERN GUTHRIE COUNTIES...
At 735 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Coon Rapids to near Lake Panorama,
moving east at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Bayard Fire Department.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lake Panorama, Bayard, Bagley, Yale and Springbrook State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4193 9440 4174 9435 4175 9450 4190 9463
4191 9463
TIME...MOT...LOC 0035Z 267DEG 7KT 4188 9452 4181 9445
HAIL...1.00IN
WIND...<50MPH
$$
Kotenberg954
WWUS53 KDMX 210055
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
755 PM CDT THU JUL 20 2017
IAC073-077-210105-
/O.EXP.KDMX.SV.W.0251.000000T0000Z-170721T0100Z/
Greene IA-Guthrie IA-
755 PM CDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENE AND
NORTHEASTERN GUTHRIE COUNTIES WILL EXPIRE AT 800 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However dime size
hail is still possible with these thunderstorms.
LAT...LON 4193 9440 4174 9435 4175 9450 4190 9463
4191 9463
TIME...MOT...LOC 0055Z 267DEG 7KT 4188 9447 4181 9440
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:13 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 20, 6:13 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 613 PM CDT Thu Jul 20 2017 ...Updated for 00z Aviation Discussion... .SHORT TERM.../Tonight through Friday/ Issued at 302 PM CDT Thu Jul 20 2017 A weak surface frontal boundary has sagged southward into central Iowa today and currently stretches roughly along the Highway 30 corridor. There is only a moderate temperature difference across the boundary to the tune of about five degrees and dewpoints are essentially the same on either side. Meanwhile a weak mid-level shortwave is approaching along the South Dakota/Nebraska border, generating a few light showers from around Sioux Falls down to Lincoln. Heat indices are in the 100-110 degree range along and south of the central Iowa frontal boundary in accordance with the ongoing heat headlines. There is some question as to whether or not we will see thunderstorm development this evening associated with peak diurnal heating. While instability values are very high weak capping remains in place and there is no real upper-level forcing or support for convection. Surface winds are weak with very little convergence along the frontal boundary. Nevertheless, if the cap can be breached we may see widely scattered thunderstorms near or just south of the boundary, as we saw yesterday evening, and slight chance POPs have been introduced accordingly. The magnitude of instability supports a marginal severe weather threat, but this is limited by the lack of organized forcing or shear. This is well outlined by SPC products. As the shortwave approaching from our northwest moves across northern Iowa overnight, it will gradually draw the surface boundary northward as a warm front and also support development of more widespread thunderstorms over northern Iowa overnight. Likely POPs have been maintained after midnight and again there will be a severe weather risk. Given the high humidity/PWATs and relatively slow forward motion of any storms there is a risk of locally heavy rainfall, however the topography and antecedent conditions in this area mitigate any flash flooding threat. On Friday the boundary and associated convection will continue to push north/northeastward through the day, possibly clearing our area into Minnesota, and it will be very hot and humid once again. given the orientation of the retreating boundary/storms and associated heating, forecast heat index values exceed 105 degrees a little north of the current advisory and west of I-35, so will add a few counties up there in conjunction with expansion across the Sioux Falls office forecast area in northwest Iowa. .LONG TERM.../Friday night through Thursday/ Issued at 302 PM CDT Thu Jul 20 2017 Area of high pressure to the south still in control of much of the area to begin the period with the broad upper ridge aloft. Start to see some dampening of it by late Friday into the weekend, however thermal ridge to be building in further with +26C at H85 by Friday night across central IA. An upper trough to move through southern Canada Saturday with an associated cold front dropping through the state late Saturday into Sunday. This will finally break the heat that has been in place across the state this week. Prior to this however, a complex of thunderstorms expected to drop through the northern/eastern portions of the area Friday night. Storms are expected to develop in the late afternoon/early evening hours across central MN and ride down the edge of the cap/instability gradient southeastward. This may clip the northeast/east with potential for severe storms. Additional development may occur on outflow boundaries across the northern areas late that night as well when the LLJ increases with moisture advection right into northern/eastern IA Friday evening. PWATs push to around 2 inches, so an abundance of moisture around and high freezing levels will lead to efficient rain production. Storms appear to be progressive and even with some storms over that area in the past few days, FFG still 2.5 to 3 inches for 6 hours and 1.5 to 2 inches for 1 hour. Therefore even with the threat of heavy rainfall, soil conditions and current flash flood guidance suggests the area should be able to take some rain before having too many issues. Also storm mode/movement appear to be fairly progressive so again will still monitor for heavy rain potential, but widespread heavy rain appears low at this time. H85 temps drop into the teens by Sunday and remain there into early next week with much cooler temperatures expected by Monday/Tuesday with highs only in the mid 70s to mid 80s. Upper ridging builds back in for the middle of next week, with warmer temperatures building in again as well. Thermal progs don't suggest temperatures as warm as currently are in place, but expect highs to climb back into the 80s and low to mid 90s. Another cool front to drop through the state late Tuesday into the middle of the week. This boundary will remain quasi-stationary across the state through the end of next week, so will bring the next chances for rainfall/storms across the area. The boundary right now appears to push south of the state toward Friday, which may trend toward dry conditions just beyond the current forecast period. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 613 PM CDT Thu Jul 20 2017 Main concern this evening is possible thunderstorm development. Both far western and far eastern Iowa have a thunderstorm at 00z TAF issuance and have noticed recent cumulus development just east of KDSM. Have not included VCTS at this time due to low confidence in any storm impacting a terminal. However, expect thunderstorms to increase in coverage after midnight into Friday morning over northern Iowa and have VCTS mentioned. Outside of thunderstorms, there may even be a small window around sunrise of patchy fog bringing MVFR visibilities to KMCW and KALO. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT Saturday for IAZ057>062- 070>075-081>086-092>097. Heat Advisory until 8 PM CDT Saturday for IAZ023-024-033>037- 044>050. && SHORT TERM...Lee LONG TERM...Beerends AVIATION...Ansorge
Hazardous weather outlook, Jul 20, 3:12 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 312 PM CDT Thu Jul 20 2017 IAZ057>062-070>075-081>086-092>097-211100- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 312 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An Excessive Heat Warning is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Widely scattered thunderstorms are possible this evening into tonight, mainly north of Highway 34. A severe storm or two may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An Excessive Heat Warning remains in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few thunderstorms are possible between Friday night and Saturday night, then again around Wednesday night. A few severe storms may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time. IAZ023-024-033>037-044>050-211100- Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama- 312 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible late this evening, then likely after midnight tonight. A few severe storms and locally heavy rainfall may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Heat Advisory is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorms are possible Friday and Friday night, then again by late Wednesday. A few severe storms and locally heavy rainfall are possible Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times tonight and Friday. IAZ004>007-015>017-025>028-038-039-211100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Wright-Franklin-Butler-Bremer-Grundy-Black Hawk- 312 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible late this evening, then likely after midnight tonight. A few severe storms and locally heavy rainfall may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are possible Friday and Friday night, then again by late Wednesday. A few severe storms and locally heavy rainfall are possible Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times tonight and Friday. Lee
In the hours before
Special weather statement, Jul 20, 7:05 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
705 PM CDT THU JUL 20 2017
IAZ033-044-045-210100-
Sac IA-Carroll IA-Crawford IA-
705 PM CDT THU JUL 20 2017
...CLUSTER OF STRONG THUNDERSTORMS OVER WEST CENTRAL IOWA...
At 703 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Odebolt, or near Denison, moving northeast at 25
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lake View, Odebolt, Black Hawk Lake, Schleswig, Wall Lake, Schaller,
Early, Breda, Kiron, Deloit, Wall Lake Municipal Airport and
Blackhawk Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4221 9532 4246 9532 4256 9524 4222 9486
4221 9486 4221 9485 4216 9479 4206 9540
4221 9550
TIME...MOT...LOC 0003Z 243DEG 21KT 4219 9532
MFSpecial weather statement, Jul 20, 7:13 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
713 PM CDT THU JUL 20 2017
IAZ046-058-210100-
Guthrie IA-Greene IA-
713 PM CDT THU JUL 20 2017
...DIME TO NICKEL SIZE HAIL POSSIBLE...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coon Rapids, or 12 miles north of Guthrie Center, moving northeast at
5 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Bayard, Bagley and Springbrook State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4186 9464 4186 9463 4192 9463 4190 9435
4174 9438 4181 9465
TIME...MOT...LOC 0012Z 204DEG 5KT 4186 9456
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:05 PM CDT | Special Weather Statement | DMX | Sac | 55 min |
| Jul 20, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 26 min |
| Jul 20, 7:13 PM CDT | Special Weather Statement | DMX | Guthrie | 47 min |
| Jul 20, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 21 min |
| Jul 20, 8:50 PM CDT | Special Weather Statement | DMX | Dallas | 55 min |
| Jul 20, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 48 min |
| Jul 20, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Polk, Story | 56 min |
| Jul 20, 10:04 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Jasper, Marshall, Story | 56 min |
| Jul 20, 10:37 PM CDT | Special Weather Statement | DMX | Marion | 38 min |
| Jul 20, 11:06 PM CDT | Special Weather Statement | DMX | Poweshiek | 39 min |
| Jul 20, 11:23 PM CDT | Special Weather Statement | DMX | Tama | 37 min |
| Jul 20, 11:29 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 31 min |
| Jul 21, 9:55 AM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Grundy, Tama | 20 hr |
| Jul 21, 10:01 AM CDT | Flash Flood Warning | DMX | Bremer | 6 hr |
| Jul 21, 3:26 PM CDT | River Flood Watch | DMX | Black Hawk | 5 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.